Health Canada is informing health care professionals and Canadians that it is conducting a safety review of the potential association between the asthma drug Xolair (the brand name for the drug omalizumab) and an increased risk of cardiovascular problems.
The review comes in light of the interim findings of an ongoing study in the U.S. to assess the long-term safety profile of Xolair. The interim data suggests a disproportionate increase in cardiovascular problems among patients treated with Xolair relative to patients not treated with the drug. The problems reported include: heart attacks, abnormal heart rhythms, heart failure, fainting, mini-strokes, and blood clots.
In Canada, Xolair is indicated for the treatment of asthma in people 12 years old and older who have moderate to severe persistent asthma, who react to airborne allergens, and whose symptoms are not adequately controlled with inhaled corticosteroids.
The study, entitled Evaluating the Clinical Effectiveness and Long-Term Safety in Patients with Moderate to Severe Asthma (EXCELS), is an observational study of approximately 5,000 patients who use Xolair and a control group of approximately 2,500 patients who do not. Study participants are 12 years of age and older with moderate to severe persistent asthma and who have an allergy to an airborne substance, such as pollen or spores. The final results of the 5-year study are expected in 2012.
At this time, Health Canada recommends that patients should not stop taking Xolair without first speaking to their doctor. Patients should contact their health care professional if they have any concerns about the medicines they are taking.
Health Canada has not concluded that there is a relationship between Xolair and cardiovascular problems. The Department is assessing the interim findings of this ongoing study as well as working with the market authorization holder, Novartis Pharmaceuticals Canada, to obtain further information. Should new safety information emerge from the review, Health Canada will inform Canadians and health care professionals and take appropriate action as necessary.